Iowa, 2024

Hail in Iowa, July 24, 2024

July 24, 2024 · NWS DMX · 1 event in 1 county or zone

Scattered thunderstorms through the morning dissipated for a few hours around midday. By late afternoon additional thunderstorms developed along a boundary draped across Iowa from northwest to southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Scattered thunderstorms through the morning dissipated for a few hours around midday. By late afternoon additional thunderstorms developed along a boundary draped across Iowa from northwest to southeast. A weak upper level shortwave provided enough lift to initiate storms along this boundary. With deep layer shear of 30-35 kts, storms were able to develop and organize. Most storms remained sub-severe, however one storm just south of the Des Moines metro produced quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 24, 5:38 PM CST, 47 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms possible this afternoon and evening, mainly south and east. Stronger storms may produce gusty winds and small hail.
  • Few storms may linger into Thursday morning, but otherwise warmer and drier Thursday into Friday.
  • Precipitation chances may return to the area this weekend with the best chances being late Sunday into early next week. Heat then builds in through next week.
Area forecast discussion, Jul 24, 5:38 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
638 PM CDT Wed Jul 24 2024

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Scattered showers and thunderstorms possible this afternoon
  and evening, mainly south and east. Stronger storms may
  produce gusty winds and small hail.

- Few storms may linger into Thursday morning, but otherwise
  warmer and drier Thursday into Friday.

- Precipitation chances may return to the area this weekend with
  the best chances being late Sunday into early next week. Heat
  then builds in through next week.

&&

.DISCUSSION...
Issued at 227 PM CDT Wed Jul 24 2024

With scattered showers and thunderstorms occurring across the
area earlier this morning, and additional development expected
again this afternoon and evening, today’s forecast feels like a
“rinse and repeat” of yesterday’s. Surface features today show
a synoptic boundary oriented from northwest to southeast over
central to north central Iowa, as well as a residual outflow
boundary from the morning convection oriented similarly in
southern/southeastern Iowa. These two features will be the focal
points for potential showers and thunderstorms this afternoon
and into tomorrow morning. A moist and unstable environment will
be in place along the synoptic boundary stretching well into
northwest Iowa and the Dakotas, however, most of the convection
that actually develops will likely be further south and east
along both the outflow boundary and synoptic boundary where a
weak shortwave will provide upper level ascent in addition to
the convergence along both features. A few stronger storms may
be possible this afternoon and evening, with more favorable 0-6
km shear values (30-35 kts) in place today, but the severe risk
will likely depend on isolated downburst winds or a near-severe
sized hailstone. The storm prediction center has issued a
marginal risk for severe weather in the southeast to account for
any stronger storms that develop.

We see a shift in the overall pattern tomorrow, with surface high
pressure briefly taking influence over the weather. Widespread
subsidence and drier air aloft will minimize precipitation chances
through most of Thursday and Friday. There will still be an off
chance for an isolated shower or storm on Thursday, especially
earlier in the day, but warmer and drier air moving in aloft
will mostly inhibit this later in the day. While the upper
level pattern will also be trending towards higher pressure this
weekend, a remnant upper low in the southern US will eventually
lift north into the central US Saturday and Sunday. As this
occurs, both forcing and moisture throughout the layer will
surge north with it, bringing precipitation chances back to the
region this weekend. Fortunately, the better low level moisture
and forcing currently looks to be further to the east of our
forecast area, which should help limit rain chances to our far
eastern counties, if anywhere. By late Sunday, the low merges
into the upper level flow and multiple shortwave troughs pass
behind it, bringing better shower and thunderstorm chances into
the area Sunday night into Monday and then again late Monday
into early Tuesday. Any severe potential for storms next week
will be better assessed in future forecasts.

Finally, with the trend towards upper level ridging, we will also
see steadily warming temperatures through the weekend and into next
week. These warmer temperatures won’t be immediately apparent due to
the agitated pattern, but highs will still slowly creep into the
upper 80s to near 90s through the weekend and especially into next
week when the upper ridging fully takes hold. NBM has recently been
multiple degrees too warm with temperatures, and looking at
forecasted highs next week again shows NBM highs being 2-3 degrees
above all other guidance. If convection also enters the mix, it
would only compound on the warm bias in the currently forecasted
highs. That being said, even if forecasted highs are too warm,
increasing 850 mb temperatures, high dewpoints, and peak
evapotranspiration will still make conditions feel uncomfortably
warm next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 637 PM CDT Wed Jul 24 2024

Seeing lingering cumulus clouds across much of the state into
the evening, along with some remaining stratus largely into
northern Iowa. Showers and storms remain mainly around the KDSM
and KOTM terminals, which may continue at times into the early
morning, especially around KOTM though overall confidence is on
the lower end at this time. Despite decreasing cumulus through
the evening, low to mid level clouds are expected to develop
into the overnight hours, along with patchy fog across the state
into Thursday. Will expect this fog to lift by mid-morning,
with cloud cover gradually decreasing into the late morning to
early afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Dodson
AVIATION...Bury
Hazardous weather outlook, Jul 24, 2:29 PM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
329 PM CDT Wed Jul 24 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-252030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
329 PM CDT Wed Jul 24 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are possible over southern Iowa this
evening and over central and southern Iowa after midnight. A
strong storm may occur with gusty winds or small hail. Locally
heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances return Sunday into early next week. The
threat for severe weather will be assessed over the next several
days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 24, 5:36 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Des Moines IA
636 PM CDT Wed Jul 24 2024

IAZ085-086-096-097-250015-
Wapello IA-Appanoose IA-Davis IA-Monroe IA-
636 PM CDT Wed Jul 24 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN MONROE...DAVIS...SOUTHERN
WAPELLO AND EASTERN APPANOOSE COUNTIES THROUGH 715 PM CDT...

At 636 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Albia to 5 miles
southwest of Leando. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ottumwa, Centerville, Albia, Bloomfield, Lake Sundown, Rathbun Lake,
Eldon, Moravia, Moulton, Blakesburg, Pulaski, Drakesville, Exline,
Floris, Unionville, Rathbun, Udell, Lake Wapello State Park, Albia
Municipal Airport, and Sharon Bluffs State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4067 9288 4112 9294 4092 9218 4060 9218
      4060 9220 4059 9264
TIME...MOT...LOC 2336Z 333DEG 24KT 4103 9287 4078 9217

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Hagenhoff
Special weather statement, Jul 24, 6:25 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
725 PM CDT Wed Jul 24 2024

IAZ072-073-250115-
Madison IA-Warren IA-
725 PM CDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MADISON AND
SOUTHWESTERN WARREN COUNTIES THROUGH 815 PM CDT...

At 724 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norwalk, moving southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
West Des Moines, Indianola, Norwalk, Martensdale, Cumming, St. Marys,
Bevington, Spring Hill, Lake Ahquabi State Park, and Otter Creek
County Park.

This includes Interstate 35 between mile markers 55 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4147 9386 4151 9373 4151 9367 4121 9338
      4116 9369
TIME...MOT...LOC 0024Z 332DEG 24KT 4142 9371

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Hagenhoff

The radar

The Des Moines radar (KDMX), 30 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Warren

When
July 24, 6:25 PM CST
Where
Warren County, 1.48 mi SSE of Cumming
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.460, -93.760

Trained spotter reported quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199267.